Alert archive / Arizona / River Flood Advisories in 2021
River Flood Advisory 1, NWS Phoenix, AZ
NWS Phoenix, AZ issued this river flood advisory at Jul 23, 2021, 10:19 PM MST for Maricopa County, Arizona. It was in force for 7 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2021, 10:19 PM MST (05:19 UTC)
- Expired
- Jul 24, 2021, 5:12 AM MST
- In force
- 7 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 49 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Salt River at 51st Ave-Phoenix (SFFA3).
- Action stage
- 14 ft
- Minor stage
- 18 ft
- Moderate stage
- 20 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
201
WGUS85 KPSR 240519
FLSPSR
Flood Advisory
National Weather Service Phoenix AZ
1019 PM MST Fri Jul 23 2021
...The National Weather Service in Phoenix has issued a Flood
Advisory for the following rivers in Arizona...
Salt River At 51st Ave affecting Maricopa County.
.Runoff from previous rainfall continues to flow through the Salt
River. Recent rises may be enough to impact low water crossings to
include 51st Avenue.
For the Salt River...including 51st Ave...elevated river levels are
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Additional information is available at www.weather.gov.
&&
AZC013-241215-
/O.NEW.KPSR.FL.Y.0001.210724T0519Z-210724T1212Z/
/SFFA3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1019 PM MST Fri Jul 23 2021
The National Weather Service in Phoenix has issued a
* Flood Advisory for
the Salt River At 51st Ave.
* From this evening to late tonight.
* At 10:15 PM MST Friday the stage was 6.57 feet.
* Action stage is 14.0 feet.
* Flood stage is 18.0 feet.
* Current gauge reports stage at 6.57 feet and discharge of 1626 CFS.
* Forecast...The river will continue to be monitored.
&&
LAT...LON 3342 11210 3341 11209 3339 11217 3336 11231
3339 11232 3342 11216
$$
AD1 follow-up statement
089
WGUS85 KPSR 241213
FLSPSR
Flood Advisory
National Weather Service Phoenix AZ
513 AM MST Sat Jul 24 2021
...The Flood Advisory is expired for the following rivers in
Arizona...
Salt River At 51st Ave affecting Maricopa County.
AZC013-241315-
/O.EXP.KPSR.FL.Y.0001.000000T0000Z-210724T1212Z/
/SFFA3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
513 AM MST Sat Jul 24 2021
...The Flood Advisory for the Salt River At 51st Ave has expired...
The Flood Advisory has expired for
the Salt River At 51st Ave.
* At 8:40 PM MST Friday the stage was 2.4 feet.
* Flood stage is 18.0 feet.
* Forecast...The river is expected to fall to 0.0 feet Friday
evening.
&&
LAT...LON 3342 11210 3341 11209 3339 11217 3336 11231
3339 11232 3342 11216
$$
18What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this river flood advisory went out at Jul 23, 10:12 PM MST, 7 minutes earlier.
Area forecast discussion, Jul 23, 10:12 PM MST, 7 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1012 PM MST Fri Jul 23 2021 .UPDATE...Updated Aviation Discussion. .SYNOPSIS... As a low pressure system approaches and moves through the Desert Southwest, a very active storm pattern will remain in place over south-central Arizona through the weekend. Thus, flash flooding will be a continued threat. Storm chances also expand to southwest Arizona and southeast California this weekend. Storm chances trend downward across the region during the first half of the workweek. Temperatures over south-central Arizona will remain well below normal through Sunday before warming to near normal by Thursday. Temperatures over southwest Arizona and southeast California will trend downward this weekend before climbing to two to four degrees above normal by Wednesday with little change through Friday. && .DISCUSSION... A large MCV has been slowly sagging southward through the southern half of Arizona today. In the upper levels, there has been a zone of upper level divergence between a high centered over the Mohave Desert and an upper low centered over southeast New Mexico. These features, along with storm initiation over the higher terrain has kept scattered to numerous showers and isolated thunderstorms going today (primarily over Maricopa County). So far, the main burn scar areas have only been brushed. The CAMs had been indicating a late morning lull over Maricopa County then afternoon resurgence but the lull hasn't really materialized. One area of agreement is in the scenario of a relatively quiet evening for northern Maricopa County (including the Phoenix area) with storms generally sticking to higher terrain areas to the north and east. As the upper low to the east moves westward, there is good model agreement on another round of precip for south-central AZ occurring roughly in the 06Z-18Z time frame due to some PV forcing. However, there are various opinions as to how vigorous the convection will be. For instance, within the SREF members, QPF for PHX during that time ranges from as little as 0.05 inches to as much as 1 inch. Some of the members also show additional accumulation in the afternoon hours Saturday. In general, it appears Gila and Pinal Counties will see more of the brunt. On Saturday night and Sunday, the upper low forecast to track westward across the Borderlands with vort lobes rotating through our forecast area. While it appears Sunday won't be as active over south-central AZ, it won't take much to get flooding to happen for a lot of areas in the Watch. Given all of this, the Watch was extended through Sunday evening. Meanwhile, storm chances increase during the weekend over southwest AZ and southeast CA. Ensembles remain in good agreement that warmer and drier conditions develop during the first half of the workweek as the low pressure system departs and high pressure becomes centered over the Central Rockies. Tuesday looks to be the least active day with storm chances limited to south-central AZ. But, with an east and/or southeast component to the steering flow in place, a more typical Monsoon pattern will be in place with at least slight chances returning CWA-wide by Thursday. && .AVIATION...Updated at 0512Z. Latest high-res model output continues to be tilted towards the idea of another round of showers/TS later tonight/early Sat morning as another weather disturbance (which is generating a lot of shower/TS activity over eastern AZ at this time) begins to approach the area from the NE. Once again, lower CIGS/VIS can be expected along with gusty winds as well. Another round of showers/TS is possible Sat afternoon/evening as yet another disturbance moves into the region, but confidence is lower on the timing/extent of this activity. Winds (for the most part) are expected to remain easterly through the TAF period. Southeast California/Southwest Arizona including KIPL and KBLH: Winds will generally favor the south to southeast through the next 24 hours at KIPL and KBLH with some gusts to around 20 kts at KBLH this afternoon. There is a slight chance that storms well to the east could attempt to move into the region late Saturday/Saturday night. However, chances of this occurring remain too low to mention in the TAF at this time. Otherwise, SCT-BKN clouds are expected to mostly remain aoa 10 kft. && .FIRE WEATHER... Monday through Friday: Storm activity takes a substantial trend downward during the first half of the week as an upper low exits the desert southwest and drier air moves into the region - though Monday may still be active over SE CA. The least active day looks to be Tuesday with storm chances confined to south-central Arizona. Accordingly, humidities trend downward with Min RH values decreasing to the 15-25% range on the lower deserts by Wednesday (25-35% higher terrain) with little change thereafter. Max RH values on the lower deserts decline to 25-50% (lowest over SE CA) by Thursday morning (50-80% higher terrain). High temperatures start of several degrees below normal Monday and climb to normal readings over south-central AZ by Wednesday (2-4 degrees above normal SW AZ and SE CA). Little change thereafter. Apart from thunderstorms, winds will favor familiar diurnal patterns. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch through Sunday evening for AZZ534-537>563. CA...None. && DISCUSSION...AJ AVIATION...Smith FIRE WEATHER...AJ
In the hours before
Local storm report, Jul 23, 5:16 PM MST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
516 PM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM FLASH FLOOD 8 N DEER VALLEY 33.78N 112.12W
07/23/2021 MARICOPA AZ PUBLIC
PICTURE FROM SOCIAL MEDIA SHOWS W. DOVE
VALLEY RD. CLOSED DUE TO FLOWING WATER AND
DEBRIS ON THE ROAD BETWEEN I-17 AND N.
VALLEY PKWY.
&&
GLLocal storm report, Jul 23, 5:56 PM MST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
556 PM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM FLASH FLOOD 1 NNW NEW RIVER 33.93N 112.14W
07/23/2021 MARICOPA AZ DEPT OF HIGHWAYS
OLD SAGE RD. IS CLOSED NORTH OF NEW RIVER
RD. DUE TO FLOODING REPORTED BY MCDOT.
&&
GL/SILocal storm report, Jul 23, 6:13 PM MST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
613 PM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD 3 E NEW RIVER 33.93N 112.08W
07/23/2021 MARICOPA AZ PUBLIC
VIDEO POSTED TO SOCIAL MEDIA SHOWS SUV BEING
CARRIED DOWN RUNNING WASH IN FLOWING WATER.
&&
EBLocal storm report, Jul 23, 7:54 PM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
754 PM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 3 SE WICKENBURG 33.93N 112.70W
07/21/2021 MARICOPA AZ PARK/FOREST SRVC
**DELAYED REPORT** THE HASSAYAMPA RIVER
PRESERVE REPORTED CLOSURE OF SEVERAL TRAILS
DUE TO FLOOD WATER/DEBRIS WITH A SUDDEN RISE
IN THE HASSAYAMPA RIVER. TRAILS WILL BE
CLOSED THROUGH THE WEEKEND.
&&
ADLocal storm report, Jul 23, 8:47 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
847 PM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM FLASH FLOOD 4 N ARIZONA CITY 32.81N 111.67W
07/22/2021 PINAL AZ PUBLIC
***DELAYED REPORT*** FLASH FLOODING REPORTED
NEAR TRUCK STOP AT SUNLAND GIN RD. AND I-10.
WATER WAS A COUPLE FEET DEEP IN SPOTS.
0950 PM NON-TSTM WND GST 1 SE PHOENIX MESA GATEW 33.30N 111.65W
07/22/2021 M54 MPH MARICOPA AZ AWOS
AWOS STATION KIWA MESA GATEWAY AIRPORT.
0910 PM TSTM WND DMG 1 S SCOTTSDALE 33.48N 111.93W
07/22/2021 MARICOPA AZ BROADCAST MEDIA
***DELAYED REPORT*** REPORTS OF NUMEROUS
TREES DOWN NEAR OLD TOWN SCOTTSDALE AND NEAR
MCCORMICK RANCH FROM THUNDERSTORM WIND
GUSTS. SOME STRUCTURAL DAMAGE WAS ALSO
REPORTED, INCLUDING TO ROOFS AND A LARGE
TREE FALLING ON A BUSINESS. TIME ESTIMATED
FROM RADAR.
&&Local storm report, Jul 23, 8:51 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
851 PM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM LIGHTNING 7 WNW PARADISE VALLEY 33.55N 112.06W
07/22/2021 MARICOPA AZ BROADCAST MEDIA
***DELAYED REPORT*** LIGHTNING STRUCK A
HOUSE, SPARKING A FIRE IN THE ATTIC. TIME
ESTIMATED FROM RADAR.
&&The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:18 PM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
| Jul 24, 7:47 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 24, 9:22 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 24, 10:44 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 2 hr |
| Jul 24, 11:59 AM MST | Flash Flood Warning | PSR | Gila | 4 hr |
Nearby
River Flood Advisories in Arizona, 2021Every river flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.